Maryland, 2008

Hail and Damaging Winds in Maryland, August 2, 2008

August 2, 2008 · NWS LWX · 18 events in 8 counties and zones

A cold front passing through the region combined with an unstable atmosphere to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passing through the region combined with an unstable atmosphere to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 9:57 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 9:57 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SAT AUG 2 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MVE ACROSS THE REGION THIS EVENING
PUSHING A STRONG COLD FRONT THROUGH THE AREA LATER THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON SOME
POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL. HIGH PRESSURE
WILL BUILD ACROSS THE AREA SUNDAY THROUGH MONDAY. ANOTHER FRONT
WILL IMPACT THE REGION DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FIRST ROUND OF TSRA HAS EXITED THE AREA BUT ATMOSPHERE REMAINS
VERY MOIST AND THE APPROACH OF A STRONG UPPER LVL DISTURBANCE
LATER TODAY INDICATES THAT THERE WILL BE ANOTHER ROUND OF TSRA
THIS AFTERNOON. MORNING CLOUDS ARE ALREADY THINING OUT MEANING
THAT THERE WILL BE ENOUGH BREAKS FOR ADEQUATE
HEATING/DESTABILIZATION FOR POTENTIAL SVR STORMS LATER THIS
AFTERNOON.

LATEST WRF MODELS AND RUC40 INDICATE THAT AREAS ALONG I-95 STAND
THE BEST CHANCE FOR EXPERIENCING SVR WX. TIMING LOOKS TO BE
BETWEEN 3PM AND 8PM. WOULD ANTICIPATE A SEVERE WEATHER WATCH LATER TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE FRONT WILL BE MOVING EAST OF THE FORECAST AREA BY EARLY
EVENING...TAKING WITH IT MOST OF THE CONVECTION. WILL CONTINUE
SLIGHT CHANCE TO CHANCE POPS ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR THROUGH EARLY EVENING. NOT A LOT OF DRYING OR INCREASED
WINDS BEHIND THIS FRONT...SO WILL HAVE TO LOOK OUT FOR FOG LATE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
NO CHANGES MADE TO THE LONG TERM GRIDS DUE TO ACTIVE WEATHER
OVERNIGHT. AN UPPER LOW WILL SLIDE EAST ACROSS NEW
ENGLAND...BRINGING NOTABLE HEIGHT RISES ACROSS THE REGION EARLY NEXT
WEEK. ZONAL FLOW TAKES OVER MID WEEK...AND A COLD FRONT IS EXPECTED
ON WEDNESDAY. THIS WILL BE THE NEXT SIGNIFICANT CHANCE OF
CONVECTION.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE
AREA EARLY THIS MORNING...THEN AGAIN EARLY THIS AFTERNOON. WILL TRY
TO PIN DOWN TIMING WITH MORNING ACTIVITY AS STORMS PROGRESS EAST.
SECOND ROUND OF STORMS WILL DEVELOP DURING THE LATE MORNING THROUGH
NOON AND MOVE EAST. THE WASHINGTON AND BALTIMORE METRO TERMINALS
HAVE THE BETTER CHANCES OF SEEING THE STRONGEST STORMS BETWEEN NOON
AND 5PM. TIMING REMAINS UNCERTAIN...SO 12Z TAFS WILL MOST LIKELY
MAINTAIN THE VICINITY THUNDERSTORMS.

THE COLD FRONT WILL MOVE THROUGH THE REGION TODAY...AND EAST OF THE
AREA THIS EVENING. RELATIVELY LIGHT WEST TO NORTHWEST WINDS ARE
EXPECTED BEHIND THE FRONT TONIGHT. LOCATIONS THAT SEE RAIN TODAY AND
CLEARING SKIES TONIGHT MAY SEE SOME FOG LATE TONIGHT INTO EARLY
SUNDAY MORNING.

NO SIGNIFICANT WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY.

&&

.MARINE...
SOUTHERLY WINDS WILL CONTINUE AHEAD OF THE APPROACHING COLD
FRONT. THIS WOULD LEAD TO CHANNELING UP THE BAY AND PORTIONS OF
THE POTOMAC THIS MORNING AND AFTERNOON. HOWEVER...ONGOING
CONVECTION COULD DISRUPT THAT FLOW. EITHER WAY...WIND GUSTS TO 20
KNOTS WILL BE POSSIBLE TODAY OVER THE WATERS. THEREFORE...WILL
RAISE A SMALL CRAFT ADVISORY THROUGH EARLY EVENING. THUNDERSTORMS
MOVING OVER THE WATERS TODAY WILL LIKELY PROMPT SPECIAL MARINE
WARNINGS.

STRONG SOUTHERLY FLOW WILL BE PRESENT TUESDAY NIGHT AND WEDNESDAY AS
A COLD FRONT APPROACHES.  THIS MAY REQUIRE A SMALL CRAFT ADVISORY TO
BE POSTED IN SUBSEQUENT SHIFTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...ROSA
PRODUCTS...SAR/SMZ
Hazardous weather outlook, Aug 2, 2:00 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT SAT AUG 2 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
300 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 8 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY. SEVERE WEATHER IS
POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
300 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 8 PM EDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES MAY APPROACH 100 DEGREES ON TUESDAY. SEVERE WEATHER IS
POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

In the hours before

Special weather statement, Aug 2, 12:46 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SAT AUG 2 2008

VAZ026-WVZ054-021830-
PENDLETON WV-ROCKINGHAM VA-
146 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT PENDLETON AND ROCKINGHAM
COUNTIES...

AT 146 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF DEER RUN...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THIS
STORM...WITH NEARLY THE SAME MOVEMENT.

THE COMMUNITIES OF YANKEETOWN AND DEER RUN WILL BE AFFECTED BY THIS
STORM.

GMS
Special weather statement, Aug 2, 1:17 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT SAT AUG 2 2008

VAZ026-021900-
ROCKINGHAM VA-
217 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT NORTHERN AND WESTERN ROCKINGHAM
COUNTY...

AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF YANKEETOWN...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RANIFALL...SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF BROADWAY AND MASSANUTTEN WILL BE AFFECTED BY THIS
STORM. FURTHER DEVELOPMENT MAY AFFECT AREAS JUST NORTH OF THE
HARRISONBURG AREA BY 245 PM EDT.

GMS
Special weather statement, Aug 2, 1:30 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SAT AUG 2 2008

VAZ027-029-021915-
PAGE VA-SHENANDOAH VA-
230 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT CENTRAL PAGE AND SOUTHERN
SHENANDOAH COUNTIES...

AT 230 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF HAMBURG...MOVING EAST AT 21 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF QUICKSBURG...LEAKSVILLE AND LURAY WILL BE
AFFECTED BY THIS STORM.

GMS
Special weather statement, Aug 2, 1:34 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT SAT AUG 2 2008

MDZ003-004-021915-
FREDERICK MD-WASHINGTON MD-
234 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND FREDERICK
COUNTIES...

AT 234 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF HALFWAY...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF HAGERSTOWN...BOONSBORO AND WOLFSVILLE WILL BE
AFFECTED BY THIS STORM.

GMS
Special weather statement, Aug 2, 2:03 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT SAT AUG 2 2008

MDZ005>007-022000-
CARROLL MD-HARFORD MD-NORTHERN BALTIMORE MD-
303 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE AND
HARFORD COUNTIES...

AT 303 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTH OF MARYLAND LINE TO 7 MILES WEST OF
MANCHESTER...MOVING SOUTHEAST AT 21 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF MANCHESTER...HAMPSTEAD AND JARRETTSVILLE WILL BE
AFFECTED BY THESE STORMS.

GMS/PELOQUIN

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
August 2, 2:12 PM EST
Where
Frederick County, 0.69 mi N of Myersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.510, -77.570

Law enforcement reported a tree down in Myersville.

Thunderstorm Wind, Carroll

When
August 2, 2:30 PM EST
Where
Carroll County, 1.74 mi NE of Hampstead
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.620, -76.830

A County Official reported a tree down at the intersection of Fairmount Road and Greenmount Church Road.

Thunderstorm Wind, Carroll

When
August 2, 2:30 PM EST
Where
Carroll County, 0.87 mi SE of Greenmount
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.620, -76.860

A County Official reported a tree down at the intersection of Routes 88 and 30.

Hail, Harford

When
August 2, 2:50 PM EST
Where
Harford County, Scarff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.530, -76.430

A trained spotter reported penny sized hail about 4 miles west of Bel Air.

Thunderstorm Wind, Baltimore

When
August 2, 2:53 PM EST
Where
Baltimore County, 0.87 mi SE of Butler
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.520, -76.720

Trees were down on Falls Road and Gadd Road.

Hail, Harford

When
August 2, 2:54 PM EST
Where
Harford County, Scarff
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.530, -76.430

A National Weather Service employee reported hail 1.5 inches in diameter 2 miles west of Bel Air.

Hail, Harford

When
August 2, 2:55 PM EST
Where
Harford County, Bel Air
Measured
1.75 in hail
Reported by
Public
Coordinates
39.530, -76.350

A report of golf ball sized hail came from the public in Bel Air.

Thunderstorm Wind, Harford

When
August 2, 2:58 PM EST
Where
Harford County, Bel Air
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.530, -76.350

The Fire Department found numerous trees down in Bel Air.

Thunderstorm Wind, Frederick

When
August 2, 3:21 PM EST
Where
Frederick County, 0.87 mi SE of Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.440, -77.540

Law Enforcement reported a tree down in Middletown.

Hail, Baltimore

When
August 2, 3:30 PM EST
Where
Baltimore County, 1.6 mi W of White Marsh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -76.460

A trained spotter reported hail one inch in diameter near White Marsh.

Hail, Baltimore

When
August 2, 3:35 PM EST
Where
Baltimore County, 0.53 mi W of Baltimore Martin St
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -76.430

A trained spotter reported hail one inch in diameter near Middle River.

Hail, Baltimore

When
August 2, 3:39 PM EST
Where
Baltimore County, 1.48 mi SSW of Bowleys Quarters
Measured
0.88 in hail
Reported by
Public
Coordinates
39.310, -76.380

A report of nickel sized hail came from the public near Bowleys Quarters.

Hail, Washington

When
August 2, 4:32 PM EST
Where
Washington County, 0.87 mi NW of Boonsboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -77.660

Penny sized hail was reported near Boonsboro from a trained spotter.

Hail, Prince George'S

When
August 2, 4:32 PM EST
Where
Prince George'S County, 0.54 mi W of Phelps Corner
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -76.990

Hail one inch in diameter was reported about one mile southeast of Forest Heights from the public.

Hail, Prince George'S

When
August 2, 4:43 PM EST
Where
Prince George'S County, 0.88 mi NE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -76.890

Hail one inch in diameter was reported about two miles southwest of Andrews Air Force Base by the public.

Hail, Anne Arundel

When
August 2, 5:42 PM EST
Where
Anne Arundel County, 0.88 mi SE of Bestgate
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -76.540

Golf ball sized hail was reported by a trained spotter about 3 miles west-southwest of Annapolis.

Thunderstorm Wind, Calvert

When
August 2, 8:45 PM EST
Where
Calvert County, 0.54 mi E of Mutual
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.470, -76.540

Law Enforcement reported a tree down on Broomes Island road near Ball Road.

Thunderstorm Wind, Calvert

When
August 2, 8:47 PM EST
Where
Calvert County, 0.54 mi W of St Leonard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.470, -76.510

Emergency Management reported a tree down on Bill Road in St Leonard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130053, 130054, 130055, 130080, 136698, 130081, 130082, 130058, 130061, 130086, 130084, 130083, 130087, 130088, 130089, 130090, 130063, 130062.